Alert archive / Tennessee / Tornado Warnings in 2011

Tornado Warning 70, NWS Morristown, TN

April 27, 20114 counties in Tennessee

NWS Morristown, TN issued this tornado warning at Apr 27, 2011, 9:53 PM EDT for 4 counties in Tennessee. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2011, 9:53 PM EDT (01:53 UTC)
Expired
Apr 27, 2011, 10:18 PM EDT
In force
25 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Bradley County, TN, Hamilton County, TN, McMinn County, TN, Rhea County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 27, 4:36 PM EDTTornado Watch PDSSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.9 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2011-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 308 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2011-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
308 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
669 m above ground
0-6 km bulk shear
104 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

312 
WFUS54 KMRX 280153
TORMRX
TNC011-065-107-143-280230-
/O.NEW.KMRX.TO.W.0070.110428T0153Z-110428T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
953 PM EDT WED APR 27 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* TORNADO WARNING FOR...
  BRADLEY COUNTY IN EAST TENNESSEE...
  HAMILTON COUNTY IN EAST TENNESSEE...
  MCMINN COUNTY IN EAST TENNESSEE...
  RHEA COUNTY IN EAST TENNESSEE...

* UNTIL 1030 PM EDT

* AT 952 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
  SODDY-DAISY...OR 12 MILES NORTHEAST OF CHATTANOOGA. DOPPLER RADAR
  SHOWED THIS TORNADO MOVING NORTHEAST AT 55 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  DAYTON...CHARLESTON...SHADY GROVE...SALE CREEK...GRAYSVILLE...
  HOPEWELL...BIRCHWOOD...CALHOUN...EVENSVILLE...HILLSVIEW...OLD
  WASHINGTON AND RICEVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT THURSDAY MORNING
FOR SOUTHWEST NORTH CAROLINA AND CENTRAL TENNESSEE.

&&

LAT...LON 3524 8532 3565 8498 3556 8485 3554 8488
      3550 8486 3548 8491 3545 8491 3544 8494
      3547 8498 3544 8498 3540 8503 3536 8498
      3531 8497 3529 8494 3536 8485 3549 8477
      3531 8455 3506 8519
TIME...MOT...LOC 0153Z 237DEG 61KT 3523 8514

$$

17
1 follow-up statement
991 
WWUS54 KMRX 280218
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1018 PM EDT WED APR 27 2011

TNC011-065-107-143-280228-
/O.CAN.KMRX.TO.W.0070.000000T0000Z-110428T0230Z/
RHEA TN-BRADLEY TN-HAMILTON TN-MCMINN TN-
1018 PM EDT WED APR 27 2011

...THE TORNADO WARNING FOR MCMINN...HAMILTON...BRADLEY AND RHEA
COUNTIES IS CANCELLED...

THE STORMS THAT PROMPTED THE WARNING HAVE EXITED THE WARNED AREA.
THEREFORE...THE WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT THURSDAY MORNING
FOR SOUTHWEST NORTH CAROLINA AND EASTERN TENNESSEE.

LAT...LON 3524 8532 3565 8498 3556 8485 3554 8488
      3550 8486 3548 8491 3545 8491 3544 8494
      3547 8498 3544 8498 3540 8503 3536 8498
      3531 8497 3529 8494 3536 8485 3549 8477
      3531 8455 3506 8519
TIME...MOT...LOC 0218Z 237DEG 61KT 3546 8470

$$

TD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Apr 27, 7:28 PM EDT, 2 hours 25 minutes earlier.

Area forecast discussion, Apr 27, 7:28 PM EDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
728 PM EDT WED APR 27 2011

.AVIATION...POWERFUL DAMAGING THUNDERSTORMS WILL CONTINUE TO AFFECT
TAF SITES EARLY IN THE PERIOD. SOME TORNADOES AND WINDS IN EXCESS
OF 60 MPH HAVE BEEN REPORTED WITH RECENT STORMS. A COLD FRONT WILL
MOVE EAST THROUGH THE TAF SITES AROUND 28/06Z. THE BULK OF THE DEEP
CONVECTION WILL HAVE MOVED NORTH AND EAST OF THE AREA. WINDS WILL
SHIFT TO THE SW - W AND REMAIN BREEZY THROUGH THE PERIOD. CIGS AND
VSBY WILL BE PREDOMINATELY VFR OUTSIDE OF STORMS.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 2 AM EDT THURSDAY FOR THE FOLLOWING ZONES:
     CHEROKEE...CLAY.

TN...HIGH WIND WARNING UNTIL 2 AM EDT THURSDAY FOR THE FOLLOWING
     ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
     JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...
     SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI.

     WIND ADVISORY UNTIL 2 AM EDT /1 AM CDT/ THURSDAY FOR THE
     FOLLOWING ZONES: ANDERSON...BLEDSOE...BRADLEY...CAMPBELL...
     CLAIBORNE...EAST POLK...GRAINGER...HAMBLEN...HAMILTON...
     HANCOCK...HAWKINS...JEFFERSON...KNOX...LOUDON...MARION...
     MCMINN...MEIGS...MORGAN...NW BLOUNT...NORTH SEVIER...
     NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST GREENE...
     NORTHWEST MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...
     SULLIVAN...UNION...WASHINGTON TN...WEST POLK.

VA...WIND ADVISORY UNTIL 2 AM EDT THURSDAY FOR THE FOLLOWING ZONES:
     LEE...RUSSELL...SCOTT...WASHINGTON...WISE.

&&

SON
Hazardous weather outlook, Apr 27, 4:55 AM EDT, 16 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
455 AM EDT WED APR 27 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-280900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
455 AM EDT WED APR 27 2011 /355 AM CDT WED APR 27 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WITH A STRONG WIND FIELD WILL MOVE ACROSS THE
TENNESSEE RIVER VALLEY TODAY...BRINGING THE POTENTIAL FOR A
SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS BY THIS AFTERNOON AND
EVENING. THERE WILL BE THE POTENTIAL FOR WIDESPREAD DAMAGING
WINDS...VERY LARGE HAIL...HEAVY RAINFALL...AND TORNADOES. IN
ADDITION...THERE WILL BE THE POTENTIAL FOR STRONG AND LONG-TRACK
TORNADOES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

GH

In the hours before

Local storm report, Apr 27, 9:21 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
921 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND DMG     DUNLAP                  35.37N 85.39W
04/27/2011                   SEQUATCHIE         TN   LAW ENFORCEMENT

            ROOF BLOWN OFF BUILDING.

0915 PM     FLOOD            DUNLAP                  35.37N 85.39W
04/27/2011                   SEQUATCHIE         TN   LAW ENFORCEMENT

            FLOODING ON HWY 127.

&&
Local storm report, Apr 27, 9:22 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
922 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     TORNADO          7 SSW ATHENS            35.36N 84.65W
04/27/2011                   MCMINN             TN   TRAINED SPOTTER

            POSSIBLE TORNADO

&&
Local storm report, Apr 27, 9:29 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
929 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     7 SSW MARYVILLE         35.65N 84.02W
04/27/2011                   BLOUNT             TN   AMATEUR RADIO

            CARPENTERS GRADE ROAD AND BERT GARNER LN

&&
Local storm report, Apr 27, 9:30 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
930 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             ATHENS                  35.45N 84.60W
04/27/2011  E1.00 INCH       MCMINN             TN   TRAINED SPOTTER

            OCCURRING ON SOUTH JACKSON STREET.

&&
Local storm report, Apr 27, 9:35 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
935 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0927 PM     TORNADO          8 NNE ETOWAH            35.44N 84.47W
04/27/2011                   MCMINN             TN   TRAINED SPOTTER

            POSSIBLE TORNADO REPORTED

&&
Local storm report, Apr 27, 9:40 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
940 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             VONORE                  35.60N 84.23W
04/27/2011  E1.75 INCH       MONROE             TN   TRAINED SPOTTER

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 8:07 PM EDTTornado WarningMRXAnderson, Jefferson, Knox, Loudon, McMinn, Meigs and 3 more53 min
Apr 27, 8:10 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne, Morgan, Roane, Scott, Union65 min
Apr 27, 8:10 PM EDTTornado WarningMRXBradley, Hamilton65 min
Apr 27, 8:26 PM EDTFlash Flood WarningMRXAnderson, Knox, Loudon, Meigs, Rhea, Roane3 hr
Apr 27, 8:29 PM EDTTornado WarningMRXCocke, Grainger, Greene, Hamblen, Hawkins, Jefferson and 2 more61 min
Apr 27, 8:29 PM EDTTornado WarningMRXMarion61 min
Apr 27, 8:42 PM EDTTornado WarningMRXMcMinn, Polk47 min
Apr 27, 8:48 PM EDTTornado WarningMRXBlount, Knox27 min
Apr 27, 8:53 PM EDTTornado WarningMRXBradley, McMinn34 min
Apr 27, 8:54 PM EDTSevere Thunderstorm WarningMRXSullivan, Washington66 min
Apr 27, 9:00 PM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger, Hancock, Union45 min
Apr 27, 9:08 PM EDTTornado WarningMRXBledsoe, Hamilton, Rhea, Sequatchie52 min
Apr 27, 9:15 PM EDTSevere Thunderstorm WarningMRXCampbell, Morgan, Scott45 min
Apr 27, 9:17 PM EDTTornado WarningMRXBlount, Loudon, McMinn, Monroe43 min
Apr 27, 9:18 PM EDTTornado WarningMRXHawkins, Sullivan, Washington42 min
Apr 27, 9:26 PM EDTTornado WarningMRXCocke, Greene, Hamblen, Hawkins, Jefferson, Sevier and 2 more64 min
Apr 27, 9:37 PM EDTSevere Thunderstorm WarningMRXHancock, Hawkins53 min
Apr 27, 9:40 PM EDTTornado WarningMRXMeigs, Rhea, Roane50 min
Apr 27, 9:50 PM EDTTornado WarningMRXJohnson, Sullivan55 min
Apr 27, 9:58 PM EDTTornado WarningMRXBlount, Cocke, Jefferson, Sevier62 min
Apr 27, 10:03 PM EDTAreal Flood WarningMRXAnderson, Bledsoe, Blount, Bradley, Campbell, Hamilton and 14 more8 hr
Apr 27, 10:05 PM EDTTornado WarningMRXAnderson, Campbell, Claiborne, Loudon, Morgan, Scott and 1 more40 min
Apr 27, 10:14 PM EDTTornado WarningMRXBlount, Bradley, Loudon, McMinn, Meigs, Monroe and 2 more46 min
Apr 27, 10:24 PM EDTTornado WarningMRXKnox51 min
Apr 27, 10:41 PM EDTTornado WarningMRXCarter, Johnson, Sullivan64 min
Apr 27, 10:46 PM EDTTornado WarningMRXClaiborne, Grainger, Hamblen, Hancock, Hawkins, Union59 min
Apr 27, 10:49 PM EDTTornado WarningMRXBlount, Knox, Loudon, Monroe, Sevier26 min
Apr 27, 10:50 PM EDTTornado WarningMRXGreene, Unicoi, Washington40 min
Apr 27, 10:52 PM EDTTornado WarningMRXBlount, Loudon, McMinn, Monroe, Polk23 min
Apr 27, 10:57 PM EDTTornado WarningMRXBlount, Cocke, Jefferson, Sevier63 min
Apr 27, 11:10 PM EDTTornado WarningMRXCarter, Johnson65 min
Apr 27, 11:13 PM EDTTornado WarningMRXBlount, Knox, Loudon, Monroe47 min
Apr 27, 11:21 PM EDTTornado WarningMRXBlount, Jefferson, Knox, Sevier24 min
Apr 27, 11:27 PM EDTTornado WarningMRXCocke, Greene, Jefferson, Sevier63 min
Apr 28, 12:19 AM EDTSevere Thunderstorm WarningMRXCarter, Greene, Johnson, Sullivan, Unicoi, Washington56 min
Apr 28, 12:26 AM EDTSevere Thunderstorm WarningMRXGreene49 min
Apr 28, 12:40 AM EDTTornado WarningMRXCarter, Greene, Unicoi, Washington31 min
Apr 28, 12:51 AM EDTTornado WarningMRXJohnson, Sullivan39 min
Apr 28, 12:59 AM EDTRiver Flood WarningMRXBledsoe, Marion, Sequatchie51 hr
Apr 28, 1:29 AM EDTAreal Flood AdvisoryMRXCarter, Cocke, Greene, Hamblen, Hancock, Hawkins and 4 more3 hr

Nearby

Tornado Warnings in Tennessee, 2011Every tornado warning in 2011Tornadoes in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.